Horrible Experience on Accutane - Still Having Side Effects - San Francisco, CA

I started taking Accutane last September to deal...

I started taking Accutane last September to deal with my back acne. Two days into treatment I thought I had a bout of severe food poisoning. I was throwing up every hour all night. I stopped taking Accutane for a week to get better from my “food poisoning” which I no longer believe was food poisoning just my system rejecting the drug.

Anyways I went back on Accutane for the next few months having really dry lips, dry skin, dry hair (no hair loss), and mild headaches (these are the only symptoms I was warned of and they seemed pretty reasonable and normal). I suffered from constipation to the point where I saw some blood after going to the bathroom (was not warned of this by my dermatologist and when I told her about it she didn’t think it could be related). I also had really dry eyes with a sharp pain developing in my left eye. In December my dosage got increased.

A week or two after the dosage increase I started having very vivid dreams and nightmares and waking up drenched in sweat. I started feeling sinus and head pressure similar to a bad sinus infection but I did not have a sinus infection (I was checked by a doctor). I started having darker urine that had a smell it never had before and in January I was rushed to the ER because my heart was pounding, I couldn’t breathe, I had difficulty swallowing, and I couldn’t stop shaking. At the ER I was diagnosed with a panic attack (something I have never had before in my life) and sent home. I had made mention that I was on Accutane but the doctor didn’t say anything about it or that it could be the cause (the doctor didn’t really seem to know what Accutane was).

While at home the body spasms and shaking, nausea, head pressure, and fatigue wouldn’t go away and I assumed it was a bad virus. I stayed home from work all week in bed (not having any energy to get out of bed or appetite to eat). During this week I stopped taking Accutane to let my body recover from this “virus” and it did, well almost (At this point I still didn’t even think Accutane could be the cause of all this, it sounds stupid reading all these symptoms back but I really didn’t). I wasn’t completely better but at least I had some of my strength back and could manage driving to work again. I was feeling better so I went back on the Accutane.

This is where I finally made the connection. Shortly after starting the treatment again I was feeling exactly the same way as I did when I was rushed to the ER in January. I called my dermatologist immediately and she said I should get off Accutane completely (but did not offer any advise of how to treat the symptoms or who to see). I stopped the Accutane treatment immediately.

That was almost six weeks ago. Most of the symptoms have lessened since I stopped the treatment but I am not ok. In the weeks following, I continued to have daily panic attacks, horrible vivid nightmares, fatigue, weakness, and emotional instability. My body has not been able to relax since this all started. I am always in a state of panic where my body is locked up and everything feels tight or I feel weakness and faint. I have to take tranquilizers everywhere I go still because I’m scarred that I will have an attack. Although I’m still having side effects from the Accutane ,the sinus pressure, constipation, dark urine, dry eyes and pain, dry lips have all returned to normal since I’ve stopped taking the Accutane.

I also think it’s important to note that I was diagnosed as having migraines with aura (seeing flashes of light or a blind spot in your line of vision before the pain starts) before I started taking Accutane and the occurrence of auras has increased dramatically (my head doesn’t hurt but I see small flashes of light for about 3-4 seconds once or twice a week). I’m really hoping that these symptoms won’t be permanent.

The worst part is the lack of support to treat these symptoms. My family doctor didn’t know anything about Accutane until I suggested that maybe all these symptoms are from the drug. She said maybe and went on to do a Google search about the drug. My dermatologist was also fairly useless and besides telling me to stop taking the Accutane, has not suggested anything I should do or anyone I should see to help treat these symptoms or find out what happened to me. Sorry for the long post but I hope that anyone considering taking Accutane are aware of the side effects and that they are not as rare as you think.

I’m not against Accutane. I think it could do wonders for people with severe acne but it should not be a drug that’s taken lightly. People need to realize that some of the more severe effects occur more frequently than you think and happen to people that are generally healthy. Personally if I knew all this was going to happen to me I could have lived with the acne. I wish I could just go back to normal and have my life and body back.

Tyler, Thanks for all your suggestions....

Tyler,

Thanks for all your suggestions. I've been doing a lot of research and have been doing actually exactly what you suggested. I started drinking anti oxidant shakes every morning and fasted for 2 days with just the shakes. I'm feeling MUCH better than when I first posted. On days where I don't drink at least 8 glasses of water my body goes into anxiety mode and if I drink ANY alcohol (even if it's a half of glass of beer) I always have an anxiety attack the next day. I've gone to my doctor several times and have had numerous blood samples taken to check for various things and even went to a cardiologist to make sure there is nothing wrong with my heart. Apparently according to all the test results I am perfectly healthy. It seems that the Accutane just gave me some sort of anxiety disorder. I have always been an anxious person (it runs in my family) but I’ve never seen anxiety as an issue in my life before this, since it actually usually motivates me to accomplish things. The anxiety attacks that I get now are crippling and make it hard to do things; I’m also having trouble sleeping which isn’t helping matters.

It has now become predictable as to when I will get the symptoms (usually an hour or so after I eat) and sometimes it's worse than other times. I've tried the elimination diet just to see if it’s food related. So far I think alcohol, dairy, and caffeine make everything worse for me and eating everything else doesn’t seem to affect the outcome much. I’m going to discuss going on an anti anxiety medication for a few weeks to help deal with these symptoms and hopefully I will stabilize back to anxiety levels I was at previously. It’s very frustrating to get these attacks and know it’s an anxiety attack and there’s nothing you can really do. My mind is completely calm when they usually come on and I don’t freak out anymore at the symptoms which makes the attack a lot shorter. Stretching or going for a walk also seems to help (mainly because it takes my mind off how my body is reacting). The anxiety attack symptoms are always the same: starting to feel cold/ chills (but temperature is normal, I’ve check this numerous times), then ringing in the ears starts, then I starting to feel generally ill like I have the flu, weak and dizzy, and then I can feel my heart pounding in my chest. If I can I lie down for an hour and it passes. It’s much worse when I’m at work or out with friends and I can’t lie down anywhere and have to explain to people what’s happening to me. I take Ativan when I can’t deal with the attack any longer and it alleviates the symptoms in about a half hour. Hopefully someone else who is having these symptoms reads this and know that this is also happening to another person and it is just anxiety not some sort of disease.

The worst part is that I was never warned of this by either my doctor or the inside pamphlet. Doctors and most things related to Accutane discuss a history of depression and how it can make you more depressed, but it hardly mentions anxiety or anxiety attacks at all. It’s only after I’ve done the research that I’ve realized that anxiety and depression are both closely related and really anyone taking the drug that is prone to anxiety should be given more of a warning. I’ve never had an issue with depression that lasted for some time or wasn’t related to something happening in my life so when my doctor asked about history with depression I didn’t think to mention anxiety (not that I think the doctor would have been able to make the connection anyways…). If anyone reading this knows any doctors in the Bay Area dealing with anxiety attacks related to Accutane PLEASE let me know. None of my doctors seem to know anything about Accutane or its side effects (Literally they do the same Google search I did at home in front of me in their office…).

Berman skin institute

The main reason I wouldn't recommend this facility is because they have not provided me with any support or advise on how to deal with the longer term Accutane symptoms. After I stopped taking the Accutane I no longer seemed important and at my last visit the doctor was asking me questions that were already in my file. It seemed very impersonal. I feel like I have nowhere to turn to help me deal with the symptoms I am experiencing.

2 out of 5 stars Overall rating
5 out of 5 stars Doctor's bedside manner
4 out of 5 stars Answered my questions
1 out of 5 stars After care follow-up
2 out of 5 stars Time spent with me
4 out of 5 stars Phone or email responsiveness
5 out of 5 stars Staff professionalism & courtesy
5 out of 5 stars Payment process
5 out of 5 stars Wait times
Was this review helpful? 1 other found this helpful